Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

136 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes vitamin D deficiency?

Answered by
Dr.
Dr. Shoaib Khan

General & Family Physician

Practicing since :2009

Answered : 9409 Questions

default
Posted on Tue, 19 Aug 2014 in Medicines and Side Effects
Question: My son has been diagnosed with vit d def today. He has autism, bipolar disorder and catatonia. He is on risperidone, lorazepam and lamotrigine - more recently carbamazepine . Have the drugs caused this? Despite his problems he has a very healthy diet.
doctor
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer:
Not caused due to the medications sir/ma'am

Detailed Answer:
Hello and welcome.

Thank you for writing to us.

I have gone through your query with diligence and would like you to know that I am here to help.

None of these medications can result in a vitamin D deficiency sir/ma'am. Other than a few dermatological side effects like pruritis or a rash, these medications do not really affect the skin or its ability to help in the formation of vitamin D. The deficiency found in your son was most probably due to a lack of exposure to sunlight or a dietary deficiency.

Please make sure he is exposed directly to sunlight for a duration of at least 5-10 minutes a day. Please also speak to his doctor for either a dietary supplement or weekly injections of vitamin D if his levels are extremely low. You could also write back to me with his vitamin D levels if you wish me to guide you further, but you would require a prescription from his doctor for the medications either way sir/ma'am.

I hope you find my response helpful. Please feel free to write back to me for any further clarifications, I would be more than happy to help you.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shoaib Khan 6 minutes later
His level is 28.
doctor
Answered by Dr. Shoaib Khan 16 minutes later
Brief Answer:
Not too low levels, expose to sun and good diet

Detailed Answer:
Hello once again.

Thank you for that information.

Your son's vitamin D levels are close to border-line. This means we can simply treat it with dietary changes and adequate exposure to sunlight. But as he is a chils, we could also add some vitamin D supplements in the form of tablets. But I would prefer leaving this decision to your sons doctor as he/she would be the best judge about whether or not we need to add more tablets to his already elaborate treatment regimen.

I hope you find my response helpful sir. Do not worry about the vitamin D deficiency sir, it shall soon be resolved. My prayers are with your son.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  

Recent questions on  Pruritis

doctor1 MD

My daughter has pruritis ani. She is seeing a gastro doctor. She was pregnant about a year ago ,has thyroid disease, and is overweight. She experiences pain and bleeding on the toilet tissue and in the toilet, including on the stool. The doctor says she does not have hemmoroids.

doctor1 MD

Does norvasc cause itching?

doctor1 MD

I am curious as to what causes tingling below the scapula . I have had this one an off for the past year or so. Sometimes, I don t have it for months and then I have periods where it occurs daily. But it s not consistent. It lasts for a few...

doctor1 MD

I have PSC . however when I was first diagnosed I was told that I may have a variant . as this was in 2000 and I moved out of the area, I was then picked up a hepatologist locally. I have been symptom free until recently when I have had ascites with peritonitis which after treatment resolved. I then broke my hip and had a long gamma nail and dynamic screw fitted. I have since had pruritis and oedema which is not resolving. I have been looking into variants and donot have any IBD. and have responded well to steroids in the past due to asthma. I also have type 2 diabetes, insulin controlled. I have all my life been drug sensitive and am going through so many different meds to try to relieve this. please could you advise me if I should pursue this.

doctor1 MD

i feel a lot of liquid under my anal area which causes me to itch and it smells badly. Please provide me a long term solution

doctor1 MD

Could a Kenalog injection given 4-5 hours ago cause hematuria? My father just had bright fresh pink blood in his urine. He has dysuria most of the time, but has never had bleeding before in his life. Could it be related to the shot he received? He had 80 mg of Kenalog for the first time in his life (for arthritis pain and pruritis from allergies) just today. Thanks